Alert archive / Indiana / Special Weather Statements in 2011

Special Weather Statement, NWS Indianapolis, IN

August 3, 2011Carroll County, Indiana

NWS Indianapolis, IN issued this special weather statement at Aug 3, 2011, 1:09 AM EDT for Carroll County, Indiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2011, 1:09 AM EDT (05:09 UTC)
Expired
Aug 3, 2011, 2:00 AM EDT
In force
51 min
Issued by
NWS Indianapolis, IN

County Carroll County, IN

The radar

The Indianapolis radar (KIND), 105 km from the middle of the area, began a volume at 05:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 5.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2011-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2011-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3189 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1419 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
306 m²/s²
Significant tornado parameter
0.3
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

848 
WWUS83 KIND 030509
SPSIND

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
109 AM EDT WED AUG 3 2011

INZ021-030600-
CARROLL-
109 AM EDT WED AUG 3 2011

...STRONG THUNDERSTORM ADVISORY FOR CARROLL COUNTY UNTIL 200 AM
EDT...

AT 108 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MONTICELLO...MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

THIS STORM WILL BE NEAR...
YEOMAN AROUND 125 AM EDT...
DELPHI AROUND 135 AM EDT...
CAMDEN AROUND 140 AM EDT...
FLORA AROUND 145 AM EDT...
BURLINGTON AROUND 200 AM EDT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4072 8652 4070 8652 4070 8645 4068 8638
      4045 8637 4043 8653 4045 8668 4057 8670
      4057 8678 4074 8676 4074 8661
TIME...MOT...LOC 0510Z 315DEG 29KT 4076 8680

$$

PUMA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Aug 2, 10:33 PM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 2, 10:33 PM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1033 PM EDT TUE AUG 2 2011

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...LOW PRESSURE SLIDING SOUTHEAST FROM CANADA INTO THE
GREAT LAKES WILL PULL A COLD FRONT THROUGH CENTRAL INDIANA OVERNIGHT
AND INTO TOMORROW. THIS WILL BRING CHANCES FOR THUNDERSTORMS WITH
IT. AFTER THE COLD FRONTAL PASSAGE HIGH PRESSURE WILL BUILD BACK IN
AND TEMPERATURES WILL COOL A LITTLE COMPARED TO WHAT THEY HAVE BEEN
LATELY...BUT WILL STILL LIKELY REMAIN IN THE 90S FOR MUCH OF THE
AREA. ANOTHER SYSTEM WILL APPROACH FOR FRIDAY AND AN UNSETTLED
NORTHWEST FLOW PATTERN COULD KICK IN BRINGING DAILY CHANCES FOR
THUNDERSTORMS AND HAVING THE POTENTIAL TO KEEP TEMPERATURES IN THE
UPPER 80S TO LOW 90S INSTEAD OF GETTING EVEN HOTTER.

&&

.NEAR TERM TONIGHT/...

FORECAST FOCUS WILL BE AMOUNT OF THUNDERSTORM ACTIVITY THAT WORKS
SOUTH ACROSS OUR AREA OVERNIGHT AS WEAK COLD FRONT OVER SOUTHERN
WISCONSIN MOVES OUR WAY.  LINE OF THUNDERSTORMS HAVE DEVELOPED OVER
NORTHERN ILLINOIS AND RAPID REFRESH SPREADS THIS RAPIDLY SOUTHEAST
INTO CENTRAL INDIANA IN THE NEXT 3 TO 4 HOUR BEFORE WEAKENING THE
AREA OVERNIGHT.   LAPS AND UPPER AIR SOUNDINGS SHOWS A PRETTY GOOD
CAP ACROSS OUR REGION...SO THIS MAY BE A BIT OVERDONE.   PREFER
SLOWING SOUTHWARD PROGRESSION JUST A LITTLE AND KEEP BEST CHANCES
ACROSS THE NORTHERN HALF OF OUR REGION OVERNIGHT.  THIS GOES PRETTY
WELL WITH CURRENT FORECAST AND WILL ONLY MAKE MINOR ADJUSTMENTS TO
POPS.

DEWPOINTS OVER CENTRAL AND EASTERN SECTIONS WERE IN THE MIDDLE TO
UPPER 60S. WILL LOWER TEMPERATURES A DEGREE OR TWO MOST AREAS AS A
RESULT.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
FORECAST FOCUS IS ON TEMPERATURES. GENERALLY SPEAKING GUIDANCE HAS
BEEN SEVERAL DEGREES TOO COOL RECENTLY AND FOLLOWED THIS TREND.
ALTHOUGH COLD FRONT WILL BE JUST ABOUT THROUGH THE AREA BY WEDNESDAY
MORNING AND COLDER TEMPERATURES WILL ADVECT IN AT 850 MB ON THURSDAY
AND FRIDAY...WITH A GREAT DEAL OF SUNSHINE THOSE DAYS AND DRY SOIL
STILL EXPECT TEMPERATURES TO REACH/EXCEED 90 FOR MOST OF THE AREA.
THIS AMOUNTED TO A DEGREE OR TWO ABOVE GUIDANCE WEDNESDAY AND A FEW
DEGREES ABOVE FOR THURSDAY AND FRIDAY.

ON PRECIPITATION CHANCES...KEPT SOME POPS IN THE SOUTHEAST WEDNESDAY
MORNING AND THE FAR SOUTH WEDNESDAY AFTERNOON AS THE COLD FRONT
SLOWLY MOVES OUT OF SOUTHERN INDIANA. AFTER THAT THE FORECAST IS DRY
THROUGH THURSDAY NIGHT WHEN A SLIGHT CHANCE SNEAKS INTO THE WEST AS
AN UPPER SHORTWAVE APPROACHES THE AREA. A LITTLE DISAGREEMENT
BETWEEN THE MODELS ON FRIDAY AS TO THE LOCATION OF THE SHORTWAVE
FORCING AND THUS WHETHER OR NOT TO INCLUDE PRECIP BUT FOR NOW
MAINTAINED THE GOING CHANCE FOR THUNDERSTORMS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...

FOCUS IS ON CHANCES FOR RAIN...MAINLY FOR THIS WEEKEND. A LINGERING
FRONTAL BOUNDARY WILL BE THE FOCUS FOR CHANCES FOR SHOWERS AND
THUNDERSTORMS AS SEVERAL WAVES RIDE ALONG IT. OVERALL THE MODELS ARE
SIMILAR...BUT AS USUAL DIFFER ON DETAILS OF THE SMALLER WAVES. USED
HPC GUIDANCE FOR THIS PERIOD WHICH YIELDS CHANCES FOR RAIN SAT/SUN
AND DRIER WEATHER FOR EARLY NEXT WEEK. NEXT BIG QUESTION IS WILL THE
NINETY WEATHER STICK AROUND? NUDGED UP GUIDANCE A DEGREE OR TWO
BASED ON PAST VERIFICATIOBN WHICH PUTS THE INDY AREA JUST BELOW
90...BUT WOULD NOT BE SURPRISED IF EVEN WARMER TRENDS PREVAIL. TOO
EARLY TO TELL ATTM.

&&

.AVIATION /DISCUSSION FOR THE 030300Z KIND TAF UPDATE/...

NO SIGNIFICANT CHANGES MADE TO THE FORECAST AT THIS TIME. PREVIOUS
DISCUSSION FOLLOWS.

CONVECTION BEGINNING TO DEVELOP ACROSS SOUTHERN WISCONSIN...AHEAD OF
COLD FRONT. MODEL DATA SUGGEST THIS ZONE OF DEVELOPING CONVECTION
WILL DROP SOUTHEAST INTO THE LOCAL AREA LATER TONIGHT...SO
CONVECTIVE POTENTIAL ACROSS THE TERMINALS EXPECTED TO INCREASE FROM
THE NORTHWEST TOWARDS/AFTER ABOUT 030600Z. IF DEVELOPING CONVECTION
CAN ORGANIZE INTO A LARGE CLUSTER...THE CONVECTIVE THREAT MAY BEGIN
AT KLAF AS EARLY AS 030300Z. DECENT LOW LEVEL JET FOR THIS TIME OF
YEAR MAY ALLOW ANY CONVECTION TO LINGER LONGER INTO THE NIGHT THAN
WOULD NORMALLY BE EXPECTED. FOR NOW...WILL HOLD OFF ON ANY EXPLICIT
MENTION OF CONVECTION IN THE TAFS UNTIL THE CONVECTIVE THREAT
BECOMES MORE CLEAR.

OTHERWISE...NOT EXPECTING WIDESPREAD OR PROLONGED VISIBILITY
RESTRICTIONS DUE TO FOG TONIGHT AS SOME SURFACE GRADIENT AND
POTENTIAL CONVECTION IN THE AREA SHOULD KEEP THE AIR MASS MIXED UP.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
IND...NONE.

&&

SYNOPSIS...CP
NEAR TERM...JH
SHORT TERM...CP
LONG TERM....SMF
AVIATION...JAS
Hazardous weather outlook, Aug 2, 8:34 PM EDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
834 PM EDT TUE AUG 2 2011

INZ051>057-060>065-067>072-031000-
VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-
BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-
JENNINGS-
834 PM EDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

STRONG THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT. THE STRONGEST
STORMS COULD PRODUCE GUSTY WINDS...FREQUENT LIGHTNING...AND BRIEF
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG THUNDERSTORMS WILL BE POSSIBLE EARLY TOMORROW MORNING. THE
STRONGEST STORMS COULD PRODUCE GUSTY WINDS...FREQUENT
LIGHTNING...AND BRIEF DOWNPOURS.

THE HEAT INDEX IS EXPECTED TO BE FROM 95 TO 100 WEDNESDAY
AFTERNOON AND AGAIN FRIDAY AFTERNOON

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY. IT IS TOO EARLY
TO DETERMINE IF ANY OF THESE STORMS COULD BE SEVERE.
HOWEVER...DEADLY LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-035>049-031000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-
834 PM EDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS LATE TONIGHT.
THE MAIN THREATS WILL BE DAMAGING WINDS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS EARLY WEDNESDAY
MORNING. THE MAIN THREATS FROM ANY STORMS WILL BE DAMAGING WINDS AND
FREQUENT LIGHTNING.

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY. IT IS TOO EARLY
TO DETERMINE IF ANY OF THESE STORMS COULD BE SEVERE.
HOWEVER...DEADLY LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND EARLY TOMORROW MORNING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JH

In the hours before

Special weather statement, Aug 3, 1:09 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
109 AM EDT WED AUG 3 2011

INZ021-030600-
CARROLL-
109 AM EDT WED AUG 3 2011

...STRONG THUNDERSTORM ADVISORY FOR CARROLL COUNTY UNTIL 200 AM
EDT...

AT 108 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MONTICELLO...MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

THIS STORM WILL BE NEAR...
YEOMAN AROUND 125 AM EDT...
DELPHI AROUND 135 AM EDT...
CAMDEN AROUND 140 AM EDT...
FLORA AROUND 145 AM EDT...
BURLINGTON AROUND 200 AM EDT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4072 8652 4070 8652 4070 8645 4068 8638
      4045 8637 4043 8653 4045 8668 4057 8670
      4057 8678 4074 8676 4074 8661
TIME...MOT...LOC 0510Z 315DEG 29KT 4076 8680

PUMA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:28 AM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Tippecanoe62 min
Aug 3, 1:52 AM EDTSevere Thunderstorm WarningINDCarroll, Howard, Tipton53 min
Aug 3, 2:13 AM EDTSevere Thunderstorm WarningINDBoone, Hamilton62 min
Aug 3, 4:29 AM EDTSevere Thunderstorm WarningINDHoward, Tipton46 min
Aug 3, 5:12 AM EDTTornado WarningINDHamilton, Madison, Tipton18 min
Aug 3, 5:31 AM EDTSevere Thunderstorm WarningINDDelaware, Hamilton, Madison, Tipton44 min
Aug 3, 7:44 AM EDTSpecial Weather StatementINDDecatur, Jennings46 min

Nearby

Special Weather Statements in Indiana, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.